New York, 2004

Flood in New York, December 11, 2004

December 11, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 9:50 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 11, 9:50 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
950 AM EST SAT DEC 11 2004

.SHORT TERM (TODAY)...PCPN NOT THAT WIDESPREAD AT THIS TIME AND SOME
LOW-LYING AREAS IN THE ADIRONDACKS STILL APPEAR TO BE GETTING
RAIN...SO WILL DROP THE WINTER WEATHER ADVISORIES FOR THE THREE
NORTHERN ZONES AND ONLY MENTION ANOTHER INCH OF SNOW FOR THIS
AFTERNOON.

HAVE LOWERED POPS TO CHANCE LEVELS FOR THE SOUTHERN PART OF THE AREA
BASED ON CURRENT RADAR/SFC OBSERVATION TRENDS...AND WILL KEEP LIKELY
POPS ACROSS THE NORTHERN ZONES.

.PREV DISCUSSION...

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
AN UPPER LEVEL TROUGH OVER LAKE ERIE WAS TIED TO A SURFACE LOW
PRESSURE OVER THE SOUTHERN CATSKILLS SHORTLY AFTER MIDNIGHT.  RADAR
COMPOSITES INDICATED THE HEAVIEST AND MOST WIDESPREAD PRECIPITATION
WAS OVER CENTRAL NEW YORK.  SOME BRIGHT BANDING APPEARS TO BE
OCCURRING IN THE WESTERN ADIRONDACKS...AS SOME MELTING OF SNOW IN
THE LOWER LEVELS OF THE ATMOSPHERE WAS LIKELY OCCURRING.  THE
MESOETA MODEL FORECAST SOUNDINGS FORECAST SOME COOLING TO OCCUR.
WITH ABOUT HALF AN INCH OF LIQUID EQUIVALENT PRECIPITATION
TONIGHT...THERE MAY BE SEVERAL INCHES OF SNOW IN THE ADIRONDACKS
WHERE MAINLY SNOW OCCURS.  THUS...THE WINTER WEATHER ADVISORY THAT
WAS ISSUED EARLIER TO APPLY TO THE PERIOD 9 PM FRIDAY THROUGH 5 PM
SATURDAY...WILL BE CONTINUED ON THE NEXT FORECAST.  THE FORECAST
SOUNDINGS INDICATED THAT THE PRECIPITATION IS LIKELY TO REMAIN SNOW
IN THE ADIRONDACKS TODAY.  THE LATEST GUIDANCE IS CONSISTENT WITH
OUR PREVIOUS FORECAST INDICATING THE BEST CHANCE OF PRECIPITATION
TODAY TO BE IN THE NORTHERN ZONES.  WE WILL CONTINUE WITH
CATEGORICAL PROBABILITIES NORTH...AND CHANCE VALUES IN THE SOUTHERN
ZONES.  THE LATEST MAXIMUM TEMPERATURE GUIDANCE IS LOBBYING FOR
VALUES A FEW DEGREES HIGHER THAN OUR PREVIOUS FORECAST IN THE
ADIRONDACKS...SO WELL TWEAK THE HIGH TEMPERATURE UP A FEW DEGREES
IN THIS AREA.  LITTLE CHANGE IS INDICATED IN OTHER LOCATIONS.  LOTS
OF CLOUDS INDICATED FOR TODAY ON THE LATEST GUIDANCE.  THE SURFACE
WIND WILL BE LIGHT THIS MORNING...AND SLOWLY SWITCH TO THE WEST THIS
AFTERNOON AS THE LOW PRESSURE MOVES TO THE NORTH.

EASTERN NEW YORK AND WESTERN NEW ENGLAND WILL BE IN A SNOW SHOWER
REGIME MOST OF TONIGHT...WITH A WESTERLY LOW LEVEL WIND FLOW OF
COLDER AIR.  THE LATEST GUIDANCE INDICATES THAT THE MINIMUM
TEMPERATURE WILL BE NEAR FREEZING IN THE LOWER HUDSON VALLEY AND
NEAR 20 IN THE ADIRONDACKS.  THE AVIATION VALUES OF MINIMUM
TEMPERATURE WERE SLIGHTLY HIGHER THAN THE ETA AND NESTED GRID
FORECAST.  THE ETA AND NESTED GRID WERE QUITE SIMILAR TO OUR
PREVIOUS FORECAST...AND WE WILL FAVOR THEM FOR CONSISTENCY SAKE.
WELL BE STAYING WITH LIKELY PROBABILITY IN THE WESTERN
ADIRONDACKS...AND FORECASTING AN INCH OR LESS OF SNOWFALL THERE.

ON SUNDAY...AN UPPER LEVEL SHORT WAVE WILL BECOME CLOSED OFF OVER
THE CENTRAL GREAT LAKES BY EVENING.  AN ASSOCIATED SURFACE LOW
PRESSURE WILL BE IN THE VICINITY OF LAKE HURON SUNDAY EVENING.  THE
SURFACE WIND WILL BACK AROUND TO THE SOUTH LATE IN THE DAY AND SOME
SNOW IS LIKELY TO OCCUR AROUND SUNSET IN THE WESTERN ZONES.  THE
AVIATION GUIDANCE AGREES WITH OUR PREVIOUS FORECAST IN THIS
REGARDS.  THE ETA AND NESTED GRID INDICATE DRY WEATHER ACROSS THE
ENTIRE COUNTY WARNING AREA.  THE CANADIAN REGIONAL MODEL FORECASTS
SNOW RIGHT UP TO THE CAPITAL DISTRICT BY HOUR ZERO UNIVERSAL
COORDINATION TIME SUNDAY...WHICH APPEARS TO BE MORE IN AGREEMENT
WITH THE AVIATION FORECAST.  SO...WELL STICK WITH OUR PREVIOUS
FORECAST...SINCE THERE IS NOT A CONSENSUS REGARDING THE OUTCOME.
THE GUIDANCE FROM THE NESTED GRID...ETA AND AVIATION INDICATE THAT
THE HIGH TEMPERATURE MAY BE A TAD LOWER THAN OUR PREVIOUS FORECAST
IN THE ADIRONDACKS.  IN THE HUDSON VALLEY...THE AVIATION AND ETA
HAVE HIGHER VALUES...AND THE NESTED GRID LOWER.  WELL GO FOR HIGHS
VERY SIMILAR TO OUR PREVIOUS FORECAST.  THE FORECAST SOUNDINGS
SUGGEST PARTLY CLOUDY CONDITIONS IN THE HUDSON VALLEY...WITH LOTS OF
CLOUDS TO THE NORTH AND WEST.  THIS AGREES WELL WITH CLOUD GUIDANCE.

THE CYCLONE PASSES ACROSS NORTHERN NEW YORK INTO NORTHERN NEW
ENGLAND AND THE CANADIAN MARITIMES FROM SUNDAY EVENING THROUGH
MONDAY EVENING.  THE LATEST ETA AND NESTED GRID GUIDANCE HAVE ONLY
CHANCE PROBABILITIES IN THE EAST AND SOUTH PORTION OF THE COUNTY
WARNING AREA.  THE AVIATION HAS HIGHER VALUES ACROSS THE COUNTY
WARNING AREA.  BASED ON THE LATEST CANADIAN ENSEMBLE FORECAST WHICH
HAS LIKELY PROBABILITY ACROSS THE REGION...WELL GO CLOSER TO THE
AVIATION FORECAST.  THE SURFACE WIND WILL VEER TO THE WEST LATE
SUNDAY NIGHT.  THE LATEST MINIMUM TEMPERATURE GUIDANCE SUGGESTS
MAKING LITTLE CHANGE TO OUR PREVIOUS FORECAST.  THUS...WELL HAVE
VALUES RANGING FROM THE LOWER 20S IN THE ADIRONDACKS TO THE LOWER
30S IN THE LOWER HUDSON VALLEY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LITTLE CHANGE FOR MONDAY.  THE REGION WILL RETURN TO A SNOW SHOWER
REGIME WITH A CHILLY WESTERLY SURFACE WIND MONDAY.  LIKELY
PROBABILITY VALUES IN THE WEST...AND CHANCE IN THE HUDSON VALLEY AND
TO THE EAST.  THE AVIATION HIGH TEMPERATURES ARE CONSIDERABLY LOWER
THAN THE ETA VALUES FOR MONDAY.  WELL STICK WITH THE AVIATION AS IT
AGREES BEST WITH OUR PREVIOUS FORECAST.

THE PROBABILITY WILL BE A BIT LOWER MONDAY NIGHT...BUT STILL A
CHANCE OF SNOW SHOWERS IN THE WEST.  THE MINIMUM TEMPERATURE WILL BE
BUMPED UPWARD SLIGHTLY TO CONFORM TO THE LATEST GUIDANCE.

A COLD DAY TUESDAY AS THE 1000 TO 500 MILLIBAR LAYER THICKNESS IS
FORECAST TO BE AROUND 5160 METERS.  THE LATEST MAXIMUM TEMPERATURE
GUIDANCE IS CLOSE TO OUR PREVIOUS FORECAST.  A NORTHWEST WIND AND AN
UPPER LEVEL TROF OVER THE REGION SPELLS CHANCE SNOW SHOWERS IN THE
FAVORED TERRAIN OF THE WESTERN PART OF THE COUNTY WARNING AREA.

DRY WEATHER CONTINUES TO LOOK LIKELY FOR MIDWEEK...BUT QUITE
COLD...WITH BELOW FREEZING TEMPERATURES EVERYWHERE FOR WEDNESDAY.
THE LATEST GUIDANCE FROM THE CANADIAN ENSEMBLE PRODUCT LOOKS TO BE
IN REASONABLE AGREEMENT WITH THE AVIATION FORECAST DURING THE LATTER
PART OF THE WEEK.  LITTLE CHANGE WILL BE MADE TO THIS PORTION OF THE
FORECAST.  A MINOR WAVE PASSING NORTH OF THE REGION EARLY FRIDAY MAY
BRING A COLD FRONT THRU.  BUT WHAT WE ARE DEALING WITH HERE IS
BASICALLY A MEAN WESTERLY LOW LEVEL FLOW OF COLD AIR ACROSS THE
EASTERN GREAT LAKES WHICH SHOULD RESULT IN SNOW SHOWERS IN AT LEAST
THE FAVORED TERRAIN OF THE COUNTY WARNING AREA.  DAY 8 (SATURDAY)
WILL BE CONSTRUCTED USING THE CANADIAN ENSEMBLE PRODUCT AND THE
LATEST AVIATION GUIDANCE.  EARLY INDICATIONS ARE THE CONTINUED
CHANCE OF SNOW SHOWERS IN THE WESTERN PORTION OF THE COUNTY WARNING
AREA FOR SATURDAY.
&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WITH CEILINGS LESS THAN 1000 FEET ABOVE
GROUND...TERRAIN OBSCURATIONS...AND VISIBILITY LESS THAN 3 MILES IN
RAIN...FOG...AND SNOW.  CONDITIONS WILL SLOWLY IMPROVE TODAY WITH
VISIBILTY 4 TO 5 MILES BUT LOW CLOUDS ARE LIKELY TO PERSIST WITH
CEILINGS ONLY 1000 TO 2000 FEET MSL...WITH MOUNTAINS OBSCURED.
CONDITIONS WILL BE MOST FAVORABLE IN THE MID HUDSON REGION OF NEW
YORK AND NORTHWEST CONNECTICUT AND WORST OVER THE ADIRONDACKS.
CONDITIONS WILL SLOWLY IMPROVE LATE THIS AFTERNOON TO MVFR WITH
CEILINGS AROUND 3500 FEET...AND SOME VFR CONDITIONS WILL PROBABLY
OCCUR ON SUNDAY BEFORE THE NEXT SYSTEM CAUSES THEM TO DETERIORATE
WSUNDAY NIGHT.
&&

.HYDROLOGY...
RIVER STATEMENT WAS ISSUED AROUND 215 AM TO HANDLE RISING LEVELS OF
THE MOHAWK RIVER AND SCHOHARIE CREEK FROM THE RAIN. LAKES DELTA AND
HINCKLEY SPILLING WHICH IS OF SOME CONCERN ALSO. THE GROUND IS WET.
UTICA FORECAST TO GET WITHIN INCHES OF FLOOD LATER THIS AFTERNOON.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
&&
Hazardous weather outlook, Dec 11, 4:37 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 AM EST SAT DEC 11 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
437 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Dutchess

When
December 11, 10:55 AM EST to 11:40 AM EST
Where
Western Dutchess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

The Hudson River exceeded its flood stage of 5.0', cresting at 5.06' at 11:15 EST on 12/11/04 at the Poughkeepsie gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427923.